Dynamic model of worms with vertical transmission in computer network. (English) Zbl 1219.68080

Summary: An e-epidemic SEIRS model for the transmission of worms in computer network through vertical transmission is formulated. It has been observed that if the basic reproduction number is less than or equal to one, the infected part of the nodes disappear and the worm dies out, but if the basic reproduction number is greater than one, the infected nodes exists and the worms persist at an endemic equilibrium state. Numerical methods are employed to solve and simulate the system of equations developed. We have analyzed the behavior of the susceptible, exposed, infected and recovered nodes in the computer network with real parametric values.


68M99 Computer system organization
68M11 Internet topics
Full Text: DOI


[1] Mishra, Bimal Kumar; Saini, D.K., SEIRS epidemic model with delay for transmission of malicious objects in computer network, Appl. math. comput., 188, 2, 1476-1482, (2007) · Zbl 1118.68014
[2] Mishra, Bimal Kumar; Saini, Dinesh, Mathematical models on computer viruses, Appl. math. comput., 187, 2, 929-936, (2007) · Zbl 1120.68041
[3] Mishra, Bimal Kumar; Jha, Navnit, Fixed period of temporary immunity after run of anti-malicious software on computer nodes, Appl. math. comput., 190, 2, 1207-1212, (2007) · Zbl 1117.92052
[4] Gelenbe, E., Dealing with software viruses: a biological paradigm, Inform. secur. tech. rep, 12, 4, 242-250, (2007)
[5] Gelenbe, Erol, Keeping viruses under control, () · Zbl 0371.68012
[6] Gelenbe, Erol; Kaptan, Varol; Wang, Yu, Biological metaphors for agent behavior, (), 667-675
[7] J.R.C. Piqueira, F.B. Cesar, Dynamic models for computer virus propagation, Math. Prob. Eng., 2008, Article ID 940526. · Zbl 1189.68036
[8] Piqueira, J.R.C.; Navarro, B.F.; Monteiro, L.H.A., Epidemiological models applied to virus in computer network, J. comput. sci, 1, 1, 31-34, (2005)
[9] S. Forest, S. Hofmeyr, A. Somayaji, T. Longstaff, Self-nonself discrimination in a computer, in: Proceeding of IEEE Symposium on Computer Security and Privacy, 1994, pp. 202-212.
[10] Wang, Y.; Wang, C.X., Modeling the effect of timing parameters on virus propagation, (), 61-66
[11] Kermack, W.O.; McKendrick, A.G., Contributions of mathematical theory to epidemics, Proc. R. soc. lon. ser. A, 115, 700-721, (1927) · JFM 53.0517.01
[12] Kermack, W.O.; McKendrick, A.G., Contributions of mathematical theory to epidemics, Proc. R. soc. lon. ser. A, 138, 55-83, (1932) · Zbl 0005.30501
[13] Kermack, W.O.; McKendrick, A.G., Contributions of mathematical theory to epidemics, Proc. R. soc. lon. ser. A, 141, 94-122, (1933) · Zbl 0007.31502
[14] Zou, C.C.; Gong, W.B.; Towsley, D.; Gao, L.X., The monitoring and early detection of Internet worms, IEEE/ACM trans. network, 13, 5, 961-974, (2005)
[15] Kephart, J.O.; White, S.R.; Chess, D.M., Computers and epidemiology, IEEE spectrum, 20-26, (1993)
[16] Keeling, M.J.; Eames, K.T.D., Network and epidemic models, J. roy. soc. interf, 2, 4, 295-307, (2005)
[17] Ma. M. Williamson, J. Leill, An Epidemiological Model of Virus Spread and cleanup, 2003, <http://www.hpl.hp.com/techreports/>.
[18] Newman, M.E.J.; Forrest, S.; Balthrop, J., Email networks and the spread of computer virus, Phys. rev. E, 66, 035101-1-035101-4, (2002)
[19] Draief, M.; Ganesh, A.; Massouili, L., Thresholds for virus spread on network, Ann. appl. prob, 18, 2, 359-369, (2008)
[20] Richard, W.T.; Mark, J.C., Modeling virus propagation in peer-to-peer networks, IEEE int. conf. inform. commun. signal process., 981-985, (2005)
[21] Yan, Ping; Liu, Shengqiang, SEIR epidemic model with delay, J. aust. math. soc. ser. B appl. math., 48, 1, 119-134, (2006) · Zbl 1100.92058
[22] Kephart, J.O., A biologically inspired immune system for computers, Proc. int. joint conf. artif. int., (1995)
[23] Madar, N.; Kalisky, T.; Cohen, R.; Ben Avraham, D.; Havlin, S., Immunization and epidemic dynamics in complex networks, Eur. phys. J. B, 38, 269-276, (2004)
[24] Pastor-Satorras, R.; Vespignani, A., Epidemics and immunization in scale-free networks, Handbook of graphs and network: from the genome to the Internet, (2002), Willey-VCH Bsrlin
[25] May, R.M.; Lloyd, A.L., Infection dynamics on scale-free networks, Phys. rev. E, 64, 066112, 1-3, (2001)
[26] Datta, S.; Wang, H., The effectiveness of vaccinations on the spread of email-borne computer virus, (), 219-223
[27] Zou, C.C.; Gong, W.; Towsley, D., Worm propagation modeling and analysis under dynamic quarantine defense, (), 51-60
[28] Moore, D.; Shannon, C.; Voelker, G.M.; Savage, S., Internet quarantine: requirements for containing self-propagating code, ()
[29] Chen, T.; Jamil, N., Effectiveness of quarantine in worm epidemic, (), 2142-2147
[30] Mishra, Bimal K.; Jha, Navnit, SEIQRS model for the transmission of malicious objects in computer network, Appl. math. model., 34, 3, 710-715, (2010) · Zbl 1185.68042
[31] J.P. LaSalle, The stability of dynamical systems, CBMS-NSF Regional Conf. Ser. in Appl. Math. 25, SIAM, Philadelphia, 1976.
[32] Butler, G.J.; Waltman, P., Persistence in dynamical systems, Proc. amer. math. soc, 96, 425-430, (1986)
[33] Freedman, H.I.; Tang, M.X.; Ruan, S.G., Uniform persistence and flows near a closed positively invariant set, J. dyn. differential equations, 6, 583-600, (1994) · Zbl 0811.34033
[34] Waltman, P., A brief survey of persistence in dynamical systems, (), 31-40 · Zbl 0756.34054
[35] Li, M.Y.; Graef, J.R.; Wang, L.C.; Karsai, J., Global dynamics of an SEIR model with varying total population size, Math. biosci., 160, 191-213, (1999) · Zbl 0974.92029
[36] Fiedler, M., Additive compound matrices and inequality for eigenvalues of stochastic matrices, Czechoslovak math. J, 99, 392-402, (1974) · Zbl 0345.15013
[37] Muldowney, J.S., Compound matrices and ordinary differential equations, Rocky mountain J. math, 20, 857-872, (1990) · Zbl 0725.34049
[38] Martin, R.H., Logarithmic norms and projections applied to linear differential systems, J. math. anal. appl, 45, 432-454, (1974) · Zbl 0293.34018
[39] W.A. Coppel, Stability and asymptotic behavior of differential equations, Heath, Boston, 1965.
[40] Li, M.Y.; Muldowney, J.S., On bendixson’s criterion, J. differential equations, 106, 27-39, (1994) · Zbl 0786.34033
[41] Li, M.Y.; Muldowney, J.S., A geometric approach to global-stability problems, SIAM J. math. anal, 27, 1070-1083, (1996) · Zbl 0873.34041
[42] Li, Michael Y.; Smith, Hal L.; Wang, Liancheng, Global dynamics of an SEIR epidemic model with vertical transmission, SIAM J. appl. math, 62, 1, 58-69, (2001) · Zbl 0991.92029
[43] Smith, R.A., Some applications of Hausdorff dimension inequalities for ordinary differential equations, Proc. R. soc. Edinburgh sec. A, 104, 235-259, (1986) · Zbl 0622.34040
[44] Pugh, C.C., The closing lemma, Amer. J. math, 89, 956-1009, (1967) · Zbl 0167.21803
[45] Pugh, C.C.; Robinson, C., The C1 closing lemma including Hamiltonians, Ergodic theory dyn. systems, 3, 261-313, (1983) · Zbl 0548.58012
[46] Hirsch, M.W., Systems of differential equations that are competitive or cooperative. VI: A local CR closing lemma for 3-dimensional systems, Ergodic theory dyn. systems, 11, 443-454, (1991) · Zbl 0747.34027
[47] Yuan, Hua; Chen, G., Network virus epidemic model with the point – to – group information propagation, Appl. math. comput., 206, 1, 357-367, (2008) · Zbl 1162.68404
[48] Picqueria, JRC, A modified epidemiological model for computer viruses, Appl. math. comput., 213, 2, 355-360, (2009)
[49] Han, Xie; Tan, Qiulin, Dynamical behavior of computer virus on Internet, Appl. math. comput., 217, 6, 2520-2526, (2010) · Zbl 1209.68139
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.